|Stopping Treatment with low CD 4's
Jan 19, 2005
This is now the second time Ive asked this question. Id appreciate some sort of answer.
Almost two years ago I contracted HIV. I suffered a very severe seroconversion and was hospitalized for three weeks and was promptly put on ARV's a few weeks after being released. I recently got a hold of the earliest labs performed, when I was first admitted to the hospital, which confirms my CD4's fell to 69. No one knows what my viral load was, because they hadn't run a PCR/RNA yet. A few weeks later, after being released from the hospital they had confirmed I had HIV with a viral load test, my viral load was 750,000. My CD4's rose to 129. One of my doctor's says that such drops in CD4's and high viral loads happen all the time during seroconversion, however, most people do not go to the doctor or have tests run at such an early stage of infection to see such critical numbers. He also said that it all depends on how many Cd4's I had to begin with. That is information I only wish I had.
About 6 months before contracting HIV in June of 2002. My doctor did some basic lab work. One, which shows my absolute lymphocytes at 1.48 (Expected ranges: 0.90-5.20). Presently, my absolute lymphocytes are 1.2. Correct me if Im wrong, but as I understand it, absolute lymphocytes roughly indicate the level of ones CD4s and CD8s. So it seems I may not have had that many Cd4s to begin with. It seemed that I was definitely on lower end of the scale before getting sick. I might have only had a baseline of 500 Cd4s or so.
At this point, I have been on a triple regimen, for 19 months, (currently Truvada, Viramune). My viral load is undetectable and my CD4's are holding study at about 400. Since I started therapy so soon before allowing it to arrive at its own natural baseline, how would I know what my real viral load and Cd4 baseline is? Although my doctor doesnt think its wise, Id like to take a break from the meds for a few months. I just dont want to experience the seroconversion sickness again. Is there any advice you can give me. Would a break be warranted? Is it safe?
| Response from Dr. Henry
Stopping treatment in patients with a very low CD4 nadir is not advised. In most cases the viral load will rebound to the level prior to treatment (if > 6 months since initial infection) and the CD4 count will head towards the lowest level prior to treatment. If the level was 69 as in your case that is quite low even in the setting of primary infection. In addition, stopping a nevirapine based regimen (along with the FTC) puts your regimen at some risk for the development of resistance due to the long period of persistence of the nevirapine as the virus rebounds.KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.